Examining possible associations between taking combinations of pharmaceutical drugs and risk of bleeding below the skull, researchers have published in The BMJ reporting an increased risk of bleeding in patients who combined antidepressants and non-steroid anti-inflammatory drugs compared to those who took only antidepressants.
Prof. Tony Fox, Professor of Pharmaceutical Medicine, Institute of Pharmaceutical Sciences, King’s College London, said:
“The paper seems to compare ‘antidepressants alone’ with ‘antidepressants plus non-steroidal anti-inflammatory drugs (NSAIDs)’ arriving at an overall hazard ratio of 1.6. For antidepressants alone it is about 1.6 cases of bleeding per thousand patient years, whereas for antidepressants plus NSAIDs it is about 5.8 cases per thousand patient years. Unfortunately there is no ‘NSAIDs alone’ group for comparison. The effect might be entirely due to the known properties of NSAIDs.
“It would be mistaken to accept this as evidence of potentiation of this NSAID-associated adverse event type by the antidepressants.”
Prof. Simon Maxwell, Fellow of the British Pharmacological Society and Clinical Pharmacologist, University of Edinburgh, said:
“These are interesting new data, although there are a number of difficulties in interpretation and applicability to the UK population.
“The fact that the findings related to all different classes of antidepressants suggest that there may be something about acute depression rather than any specific drug that is relevant.
“Non-steroidal anti-inflammatory drugs (NSAIDs) and antidepressants should continue to only be used where there are clear and justifiable reasons to do so.”
‘Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study’ by Shin et al. published in The BMJ on Tuesday 14th July.
Prof. Fox: No interests to declare
Prof. Maxwell: None received